TEHRAN, Iran — The Iranian transportation ministry said Saturday a “cyber disruption” had affected its computer systems and website, while the country’s national railway company denied reports of being hit by a cyberattack.
The disruption started before noon, taking down the body’s website and links associated with it, the ministry said in a statement reported by state news agency IRNA.
It said “technical experts” were investigating the issue and will announce when they are back up, without elaborating further.
The body’s website was still inaccessible around 5 p.m. local time.
The railway company’s announcement came a day after Fars news agency reported “unprecedented chaos” at stations with hundreds of trains delayed or cancelled.
In the now-deleted report, it said the incident followed “a widespread disruption in… computer systems that is probably due to a cyberattack.”
Sadegh Sekri, a spokesman for Islamic Republic of Iran Railways, told ISNA on Saturday that “there has been no disruption or cyberattack for passenger, cargo or intercity trains.”
The company had said in a statement late Friday that trains were arriving and departing on schedule with “no problems.”
This followed the Fars report, which had included a picture of a station’s departures and arrivals board showing rows of cancelled trips with a message reading “long delays due to cyberattacks.”
Iran has been the target of repeated attempted cyberattacks in recent years.
Government infrastructure was targeted by a “highly organized cyberattack” back in late 2019.
Tehran “identified and repelled” that threat, telecommunications minister Mohammad Javad Azari Jahromi said at the time, without identifying the attackers and the exact sectors targeted.
On Saturday, Jahromi warned about possible cyberattacks through ransomware. In 2018, Iran reported similar attacks.
In December that year, Iran’s telecommunications ministry said the country had defused a massive cyberattack on unspecified “electronic infrastructure,” but provided no specifics on the purported attack.